The medical detective story of how Vanderbilt doctors figured out the link between tainted steroid injections and life-threatening meningitis came out almost three weeks ago — but now you can read the full (and frightening) clinical details of that “index case” in The New England Journal of Medicine here.
The authoritative account includes the disturbing details of a man in his fifties who suddenly went into rapid decline a month after he had a spinal steroid injection. He comes in with “nausea, malaise, fatigue, chills, and decreased appetite.” Despite antibiotics, his pain worsens and he becomes “agitated, with incomprehensible speech.” He’s treated with more drugs, but by his sixth day in the hospital, he’s having “intermittent staring spells, and a transient right facial droop.” The next day, the lab identifies the fungus Aspergillus and he is treated for it, but to little avail.
On hospital day 11, the patient abruptly became unresponsive, with rhythmic shaking of the head that was consistent with seizure activity. He was intubated and mechanical ventilation was initiated. A head CT scan showed intraventricular hemorrhage involving the lateral ventricles, subarachnoid hemorrhage in the perimesencephalic cistern, and worsening hydrocephalus.
The man died on his 22nd day in the hospital.
‘It remains a mystery as to why the index case is the sole case in which A. fumigatus was detected.’
The theory that E. Rostratum, a black mold, is the villain here fits with past cases: Continue reading